One of the important factors for getting a smooth response from your Parkinson disease (PD) medications is recognizing the signs and symptoms of PD that might slowly creep up on you between doses. The term “wearing off” is commonly used to express the phenomenon of return of PD signs and symptoms between doses. Wearing off phenomenon is usually due to a gradual decline in dopamine levels in the brain. A dose of Sinemet that used to work for 3 or 4 hours now works only for 2.5 or 3.5 hours. At about 30 minutes before your next dose you may go through several vaguely defined signs and symptoms that you did not know what they were, why they were happening or what to do with them.

If you continue not to recognize these signs and symptoms of wearing off and not adjust your PD medications, you will allow your dopamine levels to go  own so low that you will start shaking, shuffling, freezing and experience the full blown signs and symptoms of PD. Some patients refer to this as “crashing”. When this occurs, even if you do take another dose of Sinemet after you have crashed, the next dose may or may not be as effective as the previous dose.

So what do you need to do to pay attention to what your inner self is telling your body and remain in the driver’s seat?

You want to manage the disease not have the disease manage you. From our experience by listening very closely to patients like you, we have come to understand that there are several subtle things that you will manifest as the early signs of “wearing off”. Below are a couple early signs:

  1. Your spouse or significant other is talking to you an you have no idea what he/she is saying. (This is quite common if you have been together for longer than 25 years, but it may also be one of the earliest signs of wearing off. e.g. “I have told him about this four times in the last 30 minutes doc, I think he did not pay attention to anything I said!”)
  2. You just cannot seem to pay attention anymore.
  3. Your favorite TV program that you have been watching is not funny anymore.
  4. Sudden onset of depression and a tendency to feel like crying.
  5. You have to push the armrest more than twice to get up, even though you were able to get out of a chair without much difficulty a few minutes earlier.
  6. A sense of tightness of the neck and head that has come on without your awareness.
  7. For some unexplained reason you have difficulties in finding appropriate words.
  8. Blurred vision. You are reading something, you suddenly feel like some of the words are starting to move, they may even move out of the paper or book.
  9. Sudden onset of stuttering.
  10. You become restless because something inside you tells you to keep moving. You get in and out of the chair, even though you have great difficulty, then walk up and down the corridor, you go back to your chair and sit for a while, and within a few seconds you fell like you have to get up and move. (This phenomenon is called akathesia or motor restlessness in Greek)
  11. And of course the symptoms that we are all familiar with tremor, rigidity, bradykinesia (slowness of movement) and trouble with balance.

As always, when you are experiencing any difficulties with managing your disease, talk with your neurologist. There are many medications and treatments that can help. Parkinson disease is not one size fits all; we will fit the treatment to you and your needs. You can visit PMD Alliance’s website for assistance in finding a physician that specializes in Parkinson disease.

Maria Cristina Ospina, MD, is a movement disorder neurologist in private practice as well as an Assistant Professor of Clinical Neurology at the University of Arizona. Dr. Ospina has been active in medical research, participating in several NIH and pharmaceutical sponsored clinical trials. She has served as an investigator in the Parkinson Study Group as well as an invited speaker on a variety of topics related to movement disorders. She is trained in both the administration of botulinum toxin for dystonia, and the use of Deep Brain Stimulation at Banner Center Tucson Campus and Banner Phoenix Campus. She believes in utilizing complementary modalities in Parkinson’s care and is an advocate for exercise to improve gait, flexibility and mood.

One Comment

  • Judi Becker says:

    This is an excellent description of the many things that can occur during off times. One i hadn’t realized could be caused by low dopamine levels was the restlessness and need to just walk.

Leave a Reply